Minnesota, 2009

Hail in Minnesota, June 18, 2009

June 18, 2009 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced large hail near Tyler in Lincoln County during the evening of June 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced large hail near Tyler in Lincoln County during the evening of June 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 18, 1:50 PM CST, 7 hours 32 minutes earlier.

Area forecast discussion, Jun 18, 1:50 PM CST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT THU JUN 18 2009

.DISCUSSION...
A LOT GOING ON LATE THIS AFTERNOON...MAINLY AROUND THE CWA. AN
OUTFLOW BOUNDARY LEFT BEHIND FROM THE EARLY MORNING MCS HAS WEAKENED
AND LIFTED NORTH OF THE CWA. THE ACCAS FIELD IN CENTRAL SD ON THE
LEADING EDGE OF THE UPPER LEVEL SUPPORT HAS ALSO FALLEN APART. THE
LOW LEVEL JET CONTINUES TO REMAIN VEERED TO THE SOUTHWEST WITH ONLY
NORTHWEST IA AND A SMALL PART OF SW MN ON THE BACK EDGE OF THIS
FORCING. SEVERE WEATHER PARAMETERS SUGGEST THAT IF SOMETHING CAN
DEVELOP TONIGHT ANY SEVERE STORMS WOULD TEND TO TRACK ESE AT ABOUT
30 MPH WITH GOLF BALL SIZED HAIL...80 MPH WINDS AND ISOLATED
TORNADOES POSSIBLE. THE TORNADO THREAT AT THIS TIME LOOKS MINIMAL
WITH THE LOW LEVEL WIND FIELD NOT ALL THAT FAVORABLE AND THE 0-3KM
CAPE ONLY 25-50 J/KG. TWO AREAS TO BE CONCERNED WITH THIS AFTERNOON
AND EVENING WILL BE THE FAR NORTHERN CWA AND THE FAR EASTERN CWA.
NORTHWEST IOWA MAY GET A FEW THUNDERSTORMS WITH LOW LEVEL MASS
CONVERGENCE...BUT A FAIRLY HEALTHY CAP...250 J/KG PER 18Z OAX
SOUNDING...COULD PREVENT THIS. THE OTHER AREA WILL BE ON THE TAIL
END OF THE UPPER LEVEL SUPPORT FROM ABOUT CHAMBERLAIN TO HURON INTO
SW MN WITH AN ENCROACHING SFC TROF.

AFTER THIS...INSTABILITY EXITS THIS EVENING THE STRONG UPPER LEVEL
WAVE IN THE CENTRAL ROCKIES WILL EJECT ONTO THE PLAINS AND WITH
ENOUGH MID LEVEL MOISTURE WILL LIKELY SEE A BAND OF SHOWERS AND
ISOLATED THUNDERSTORMS MOVE INTO SC SD LATE TONIGHT AND WILL BRING
SOME SLIGHTLY HIGHER POOPS TO THIS AREA. /08

STRONG SHORTWAVE OVER WESTERN WYOMING IS EXPECTED TO MOVE ACROSS THE
FORECAST AREA TOMORROW.  THIS SYSTEM WILL PRODUCE A WEALTH OF CLOUD
COVER ACROSS THE AREA. 850 MB FRONTOGENESIS FOCUSES MAINLY SOUTH OF
INTERSTATE 90...AND HAVE FOCUSED HIGHEST POPS ACROSS SOUTH AND
EASTERN PORTIONS OF FORECAST AREA.  UPPER LEVEL SUPPORT IS FAIRLY
QUICK TO SHIFT NORTH AND EAST AS UPPER LEVEL JET STREAK LIFTS...BUT
WITH LOWER LEVEL LIFT HANGING ON ACROSS PORTIONS OF SOUTHWEST
MINNESOTA...LINGERED MENTION OF PRECIPITATION ACROSS SOUTHWEST
MINNESOTA THROUGH EARLY EVENING.  INSTABILITY IS NOT LOOKING ALL
THAT GREAT TOMORROW WITH PLENTY OF CLOUD COVER AROUND...AND
THEREFORE LEFT MENTION OF SHOWERS WITH ISOLATED T. THIS MAY BE A
LITTLE UNDERDONE AS CAPE VALUES ARE PROGGED TO CLIMB TO NEAR 500
J/KG THROUGHOUT THE DAY...BUT WANTED TO EMPHASIZE THAT SEVERE THREAT
IS BASICALLY NON-EXISTENT. WITH CLOUD COVER AND SHOWER
ACTIVITY...KEPT TEMPERATURES TOWARD THE COOL SIDE OF GUIDANCE
(CLOSER TO THE NAM THAN GFS) WITH AROUND 925 TO 900 MB MIX OUT TEMPS
IN THE UPPER 70S TO LOWER 80S.

LOW LEVEL FLOW BECOMES EXTREMELY WEAK THIS WEEKEND AS SURFACE RIDGE
OF HIGH PRESSURE CAMPS OUT OVER THE NORTHERN PLAINS.  THIS SHOULD
RESULT IN A FAIRLY PLEASANT DAY ON SATURDAY.  WITH STRONG
RADIATIONAL HEATING ON SATURDAY...SHOULD MIX DOWN SOME DRIER AIR
FROM ALOFT RESULTING IN TEMPERATURES IN THE 80S AND DEW POINTS IN
THE 50S.

ON SATURDAY NIGHT...LOW LEVEL JET SETS UP WITH GULF CONNECTION
FEEDING MOISTURE BACK INTO THE CENTRAL AND NORTHERN PLAINS.
GFS...NAM AND TO SOME DEGREE THE CANADIAN AGREE THAT THE NOSE OF THE
LOW LEVEL JET WILL BE FOCUSED ACROSS EAST CENTRAL NEBRASKA...WHILE
THE ECMWF EXTENDS THE JET FURTHER TO THE NORTH ACROSS THE EASTERN
DAKOTAS.  TEMPERATURE AND MOISTURE TRANSPORT APPEARS TO BE STRONG
ENOUGH THAT ACCAS TYPE SHOWER AND THUNDERSTORMS MAY DEVELOP ON THE
NOSE OF THE LOW LEVEL JET.  GIVEN THE PLACEMENT OF THE JET BY THE
CONSENSUS OF THE MODELS...APPEARS AS THOUGH ANY ACTIVITY MAY BE
FOCUSED TO OUR SOUTH BUT MAY LIFT INTO PORTIONS OF NORTHWEST IOWA ON
SUNDAY MORNING AS LOW LEVEL JET LIFTS NORTH AND WEAKENS.

FOCUS THEN SHIFTS TO THE WEST AS ANOTHER SHORTWAVE IS EXPECTED TO
MOVE THROUGH FORECAST AREA. THIS WAVE APPEARS TO BE FAIRLY WEAK AND
IS NOT FORECAST WELL BY THE SUITE OF MODELS...AND WITH MOISTURE
POTENTIALLY BEING TOUGH TO COME BY DEPENDING ON POSITION OF LOW
LEVEL JET SATURDAY NIGHT...THROTTLED BACK POPS SOME ON SUNDAY.

MONDAY THROUGH THURSDAY NEXT WEEK IS SOMEWHAT UNCERTAIN AT THIS
POINT AS UPPER LEVEL RIDGE BUILDS OVER THE PLAINS WITH PERIODIC
RIDGE RIDERS MOVING THROUGH.  TRIED TO TIME WAVES EARLY IN THE
PERIOD...BUT WAS QUITE DIFFICULT TOWARDS THE END OF THE PERIOD WITH
PATTERN BECOMING MORE ACTIVE.  OVERALL...LOOKS WARMER WITH PERIODIC
CHANCES OF THUNDERSTORMS MAINLY IN THE EVENING AND OVERNIGHT HOURS.
/BT

&&

.AVIATION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY
OVER SW MN AND NW IA LATE THIS AFTERNOON AND EVENING. THESE STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND VERY STRONG AND GUSTY
WINDS. OTHERWISE...MAINLY VFR CONDITIONS ARE EXPECTED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 18, 4:13 PM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT THU JUN 18 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
513 PM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A MODERATE RISK OF SEVERE THUNDERSTORMS STILL EXISTS THIS EVENING
FROM SOUTHWEST MINNESOTA TO NORTHWEST IOWA. IF THUNDERSTORMS
DEVELOP...TORNADOES ARE STILL A THREAT...AS WELL AS LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS...MAINLY EAST OF A LINE FROM
MARSHALL MINNESOTA TO STORM LAKE IOWA...BUT ALSO ALONG AND NORTH
OF HIGHWAY 14 FROM NEAR HURON TO BROOKINGS INTO SOUTHWEST
MINNESOTA. ELSEWHERE IN THE FORECAST AREA...THERE IS STILL A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO OVERNIGHT.
AT THIS TIME...LOW LEVEL CURVATURE DOES NOT LOOK TO BE AS STRONG
IN MOST OF SOUTHEAST SOUTH DAKOTA AND NEARBY AREAS...BUT THERE IS
THE SLIGHT RISK FOR LARGE HAIL AND STRONG WINDS WITH ANY
THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM...MAINLY ALONG AND
NORTH OF HIGHWAY 14 IN SOUTH DAKOTA...AND IN PARTS OF SOUTHWEST
MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Jun 18, 7:34 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
834 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             3 NE CARTHAGE           44.19N 97.67W
06/18/2009  E0.88 INCH       MINER              SD   PUBLIC

0827 PM     HAIL             4 ENE CARTHAGE          44.19N 97.64W
06/18/2009  E1.00 INCH       MINER              SD   TRAINED SPOTTER

&&

KEWY
Local storm report, Jun 18, 7:45 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             10 S DE SMET            44.24N 97.55W
06/18/2009  E0.88 INCH       KINGSBURY          SD   EMERGENCY MNGR

0841 PM     HAIL             9 W OLDHAM              44.22N 97.49W
06/18/2009  E1.50 INCH       KINGSBURY          SD   PUBLIC

&&

KEWY
Local storm report, Jun 18, 8:01 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
901 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             3 SW OLDHAM             44.20N 97.35W
06/18/2009  E2.00 INCH       KINGSBURY          SD   PUBLIC

&&

DMILLER
Local storm report, Jun 18, 8:14 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
914 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             3 ENE OLDHAM            44.25N 97.25W
06/18/2009  E0.75 INCH       KINGSBURY          SD   TRAINED SPOTTER

&&

KEWY
Local storm report, Jun 18, 8:30 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             4 ESE SINAI             44.23N 96.96W
06/18/2009  E1.25 INCH       BROOKINGS          SD   PUBLIC

&&

KEWY
Local storm report, Jun 18, 8:59 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             5 S AURORA              44.21N 96.70W
06/18/2009  E0.75 INCH       BROOKINGS          SD   TRAINED SPOTTER

0954 PM     HAIL             4 WNW ELKTON            44.25N 96.56W
06/18/2009  E1.25 INCH       BROOKINGS          SD   PUBLIC

&&

KEWY

The radar

The Sioux Falls radar (KFSD), 91 km away, was scanning. The volume nearest the first event began at 03:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
June 18, 9:22 PM CST
Where
Lincoln County, 3.23 mi NW of Tyler Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.310, -96.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179010.